Hypotension

When to suspect this reaction

A patient with hypotension may complain of dizziness, headache, feeling unwell or visual changes. Sitting or standing from the bed or chair may result in syncope. This may occur during or after a transfusion.
 
Hypotension may be detected when performing routine observations and before any other symptoms are seen.
 
Always consider other potential causes of hypotension.

Usual causes

Isolated hypotension is rare. The most likely cause is related to an excess of bradykinin, a vasoactive peptide, particularly where bradykinin metabolism is inhibited for example in patients taking ACE inhibitors. Factors which increase concentrations of bradykinin in blood components include storage, leucocyte filtration and ACE activity in donors and recipients.
 
Bradykinin causes blood vessels to relax or vasodilate, directly leading to hypotension. In the majority of patients this process is trivial and has no clinical consequences.

Normally ACE rapidly inactivates bradykinin. Patients taking an ACE inhibitor may therefore have a higher risk of transfusion-associated hypotension, although the correlation is unclear.

Investigation

There are no specific investigations for this reaction.
 
Investigations for other reactions which feature hypotension may be required.

What to do

Stop the transfusion immediately and do not restart.
 
Give IV fluids as required.
 
Follow other steps for managing suspected transfusion reactions.

How to prevent

For patients who may need regular transfusion, consider switching to another class of antihypertensive medication.

Need help?